Since the start of the new year, there has been an uptick in overdoses in Broome County linked to fentanyl-laced drugs.
Although government departments have yet to release information on how many fatal overdoses occurred in Broome County in January, Truth Pharm, an addiction advocacy group, estimates there were at least five fatal overdoses in one week alone. Last year, the Broome County District Attorney’s Office reported four fatal overdoses in January 2018 and 13 overdose deaths during the entire first half of 2018. Neighboring Chenango County has also seen an increase in overdoses.
According to Truth Pharm, the Addiction Center of Broome County and the Southern Tier AIDS Program, the recent uptick in overdoses can be attributed to a new supply of opioids in the area compromised with fentanyl, a synthetic opioid that is 80 to 100 times stronger than morphine. According to reports from local residents who use and sell drugs, these contaminated opioids are named “Juice Stamp.”
To combat the increase in overdoses, Broome County Executive Jason Garnar planned a Narcan training event with local grassroots organizations on Jan. 26 to raise awareness about the problem and train local residents to use and carry Narcan, an overdose reversal drug. Marissa Lamphere, the opioid overdose prevention coordinator at the Broome County Health Department, said training people in overdose reversals is the key to stopping the recent increase in fatalities.
“We know from 911 overdose calls to the emergency services, hearing from grassroots organizations, talking to our treatment providers, that there has been an increase in overdoses,” Lamphere said. “Because of that, we wanted to try to do something. We know that Narcan saves lives. We know that there’s a lot of civilians in our communities that have been trained in Narcan and that it is working. Our fatal overdose number was down by over 50 percent in the county for 2018, partially because so many more people have Narcan.”
Narcan is an overdose reversal drug that attaches to opioid receptors in the brain, blocking out the drugs and counteracting their effects on the central nervous and respiratory systems. At the training, attendees learned to use the nasal spray and were provided with a free kit that includes two sprays, gloves, a mask and alcohol wipes. Instructors also provided literature on harm reduction techniques to help protect users, such as using clean needles, using in the presence of others and testing drugs with fentanyl strips before injecting them.
Diane Semo, a rainmaker at Truth Pharm, almost lost her daughter to opioids when she overdosed in the bathroom at Wegmans three years ago. Semo said overdoses often occur in public places, and somebody carrying Narcan can save a life, even in places where they least expect to.
“Had that woman that found her been carrying Narcan, she could have revived her immediately instead of having to wait for the ambulance,” Semo said. “You can come across anybody — in a restaurant, at a gas station, in a parking lot. I think everyone should carry Narcan, whether they know somebody affected or not.”
Steven Brandt, 47, of Endicott, said he heard about the event through local media and decided to attend so he would know how to aid someone if the situation ever arose.
“Having the ability to help out is important and I’m just interested in making sure that if it ever comes to the need, I’ve got that ability,” Brandt said.